Alert archive / Puerto Rico / Rip Current Statements in 2016

Rip Current Statement 30, NWS JSJ

May 14, 2016

NWS JSJ issued this rip current statement at May 14, 2016, 3:12 AM CDT. It took effect at May 14, 2016, 5:00 AM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
May 14, 2016, 3:12 AM CDT (08:12 UTC)
In effect from
May 14, 2016, 5:00 AM CDT
Expired
May 15, 2016, 2:43 AM CDT
In force
22 hr
Issued by
NWS JSJ

The text

As transmitted.

429 
WHCA42 TJSJ 140812
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
412 AM AST SAT MAY 14 2016

...MODERATE NORTHEAST SWELL WILL INVADE THE LOCAL ATLANTIC WATERS
TODAY...INCREASING THE SIZE OF THE BREAKING WAVES AS WELL AS THE
RISK OF RIP CURRENTS...

PRZ001-002-005-008-012-VIZ002-150000-
/O.NEW.TJSJ.RP.S.0030.160514T1000Z-160515T0000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST CROIX-
412 AM AST SAT MAY 14 2016

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

* LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA AND
  ST. CROIX.

* TIMING...THROUGH 8 PM AST TONIGHT.

* IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO
  THE OCEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$
4 follow-up statements
780 
WHCA42 TJSJ 141930
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
330 PM AST SAT MAY 14 2016

NORTHEAST LONG-PERIOD SWELL AND MODERATE TO FRESH EASTERLY TRADE
WIND FLOW WILL ELEVATE THE RISK OF RISK CURRENTS ACROSS THE
UNPROTECTED NORTHEASTERN EXPOSED COASTS.

PRZ001-002-005-008-012-VIZ002-150830-
/O.EXT.TJSJ.RP.S.0030.000000T0000Z-160516T0000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST CROIX-
330 PM AST SAT MAY 14 2016

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SUNDAY EVENING...

* LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA 
  AND ST. CROIX. 

* TIMING...THROUGH 8 PM AST SUNDAY NIGHT.

* IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO 
  THE OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

SNELL
101 
WHCA42 TJSJ 141935 CCA
CFWSJU

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
335 PM AST SAT MAY 14 2016

NORTHEAST LONG-PERIOD SWELL AND MODERATE TO FRESH EASTERLY TRADE
WIND FLOW WILL ELEVATE THE RISK OF RIP CURRENTS ACROSS THE
UNPROTECTED NORTHEASTERN EXPOSED COASTS.

PRZ001-002-005-008-012-VIZ002-150745-
/O.EXT.TJSJ.RP.S.0030.000000T0000Z-160516T0000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST CROIX-
335 PM AST SAT MAY 14 2016

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SUNDAY EVENING...

* LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA 
  AND ST. CROIX. 

* TIMING...THROUGH 8 PM AST SUNDAY NIGHT.

* IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO 
  THE OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

SNELL
852 
WHCA42 TJSJ 150145
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
945 PM AST SAT MAY 14 2016

SLOWLY SUBSIDING NORTHEAST LONG-PERIOD SWELL AND MODERATE TO
FRESH EASTERLY TRADE WINDS WILL ELEVATE THE RISK OF RIP CURRENTS
ACROSS THE UNPROTECTED NORTHEASTERN EXPOSED COASTS.

PRZ001-002-005-008-012-VIZ002-150945-
/O.CON.TJSJ.RP.S.0030.000000T0000Z-160516T0000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST CROIX-
945 PM AST SAT MAY 14 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA 
  AND ST. CROIX. 

* TIMING...THROUGH 8 PM AST SUNDAY NIGHT.

* IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO 
  THE OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
889 
WHCA42 TJSJ 150743
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
343 AM AST SUN MAY 15 2016

PRZ001-002-005-008-012-VIZ002-150845-
/O.CAN.TJSJ.RP.S.0030.000000T0000Z-160516T0000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST CROIX-
343 AM AST SUN MAY 15 2016

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
RIP CURRENT RISK. NORTHEAST SWELL WILL CONTINUE TO SUBSIDE ACROSS
THE REGIONAL WATERS TODAY...DECREASING THE POTENTIAL OF THE RIP
OF CURRENTS ALONG THE NORTH COAST BEACHES. HOWEVER...A MODERATE
RISK OF RIP CURRENTS CONTINUES FOR MOST OF THE ATLANTIC BEACHES.

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at May 13, 8:58 PM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, May 13, 8:58 PM CDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
958 PM AST FRI MAY 13 2016

.UPDATE...Showers and isolated thunderstorms continued to
redevelop and move northwest across portions of the northern half
of Puerto Rico and the near shore coastal waters during the late
evening hours. Some of the showers over land produced periods of
locally heavy rainfall which lead to minor flooding of roadways...
poor drainage areas and small streams. However...expect the shower
activity over land to continue to diminish within the next couple
of hours leaving partly cloudy to variably cloudy skies. No significant
changes made to the inherited forecast package at this time. Overall
the surface winds will continue from the southeast with model guidance
suggesting the 850 to 700 millibar winds to become more southerly allowing
for lesser moisture advection and some drying in the low to mid levels
over the weekend. However sufficient moisture available to combine with
diurnal and local effects to allow for formation for showers and isolated
thunderstorm along the northern half of Puerto Rico once again on Saturday.

&&

.AVIATION...SHRA will continue to stream northwestward across the
flying area. TJSJ will experience tempo MVFR conds thru at least
14/03Z as a line of SHRA downstream of El Yunque will continue to
affect the vc of the airport. Elsewhere mostly VFR conds expected
overnight. Then...SHRA/TSRA expected once again in the afternoon
along the Interior...West and NW PR...affecting TJBQ/TJMZ and
possibly TJSJ between 14/17-22Z. Mtn top obscd likely with the
SHRA/TSRA. ESE winds around 15 kt will prevail below FL100.

&&

.MARINE...Seas up to 6 feet mainly over the offshore Atlantic and
5 feet or less elsewhere. East Southeast winds up to 20 knots across
the local waters overnight. Small craft should exercise caution over
the local Atlantic waters. Showers and isolated thunderstorms with
areas of heavy rainfall and occasional lightning strikes will also
remain possible over parts of the local Atlantic waters overnight.

&&

.PREV DISCUSSION... /issued 204 PM AST FRI MAY 13 2016/

SYNOPSIS...a high pressure ridge centered to east of the Lesser
Antilles will continue to produce a west-southwest wind flow
aloft. A mid level ridge is forecast to develop and expand
westward over the Eastern Caribbean during the weekend. weak high
pressure north of the local region will merge with another high
pressure over the Central Atlantic over the next few days. This
feature will result in breezy conditions across the islands
Tuesday and Wednesday.

DISCUSSION...abundant moisture will remain across the local
islands tonight and during the rest of the weekend. Precipitable
Water will remain near or above 2.00 inches for the next several
days decreasing to well below 2.00 inches on Tuesday next week. This
high moisture content will keep the atmosphere fairly unstable
at low to mid levels. As a result...showers and thunderstorms
are expected to develop across portions of PR and the USVI
this afternoon and early this evening.

Even though moisture content will remain high for the next
several days...no synoptic forcing will be presented to support
organized convection. however...partly cloudy to mostly cloudy
skies with scattered showers are expected across eastern sections
of Puerto Rico...Vieques...Culebra and USVI each night...followed
by scattered showers and a couple of thunderstorms across western
and interior sections of puerto rico each afternoon. A drier and more
stable air mass is forecast to encompass the local area between
monday and wednesday...reducing the coverage of showers across the
forecast area.

AVIATION...only VCSH expected at TNCM/TKPK/TIST and TISX
terminals thru the rest of the afternoon and evening hours.
SHRA/TSRA are expected to develop north of Cordillera Central
this afternoon...inducing periods of MVFR across TJSJ/TJMZ and
TJBQ until 13/22Z. Therefore...Mtn obscuration across expected
over interior and NW sections. Low level winds will continue from
the E-ESE at 10-15 kt with sea breeze variations.

MARINE...Relatively quiet marine conditions are expected for
the next few days...with seas up to 5 feet and east southeast
winds up to 20 knots across the local waters. However showers and
thunderstorms may produce brief hazardous marine conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  89  78  89 /  40  40  20  20
STT  78  87  78  86 /  40  40  50  50

&&

.SJU Watches/Warnings/Advisories...
PR...None.
VI...None.
AM...None.
&&

11/09
Hazardous weather outlook, May 13, 5:25 AM CDT, 21 hours 47 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
511 AM AST VIERNES 13 DE MAYO DE 2016

AMZ710>745-PRZ001>013-140915-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-
INTERIOR ESTE-CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD-
NOROESTE-INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
511 AM AST VIERNES 13 DE MAYO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA
PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA POSIBILIDAD DE TRONADAS CON LLUVIAS FUERTES Y
BREVES VIENTOS EN RAFAGAS ESTA TARDE A TRAVES DE SECTORES DEL
CUADRANTE INTERIOR...NORTE Y NOROESTE DE LA ISLA...INCLUYEND EL AREA
METROPOLITANA DE SAN JUAN.

.INUNDACIONES...LLUVIAS FUERTES PUDIERAN RESULTAR EN
INUNDACIONES URBANAS Y DE RIACHUELOS.

.VIENTOS...VIENTOS SOSTENIDOS DE HASTA 20 MPH PODRAN ESPERARSE A
TRAVES DE LAS AGUAS DEL ATLANTICO.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA EL NORTE DE PUERTO RICO.

.DIAS DOS HASTA SIETE...SABADO A JUEVES

SE ESPERAN INUNDACIONES URBANAS LOCALIZADAS Y DE RIACHUELOS
MAYORMENTE HACIA EL NORTE DE LA CORDILLERA CENTRAL DURANTE LAS
TARDES. EL RIESGO MODERADO DE CORRIENTES SUBMARINAS PROBABLEMENTE
CONTINUARA DURANTE LOS PROXIMOS DIAS.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR VIENTOS
FUERTES...INUNDACIONES...TROMBAS MARINAS...O CORRIENTES SUBMARINAS
AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-140915-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-AGUAS CERCA DE LA
COSTA DEL ATLANTICO Y AGUAS COSTERAS ADYACENTES DEL CARIBE-
511 AM AST VIERNES 13 DE MAYO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA
LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA SANTA CRUZ Y EL NOROESTE DE SAN TOMAS.

.DIAS DOS HASTA SIETE...SABADO A JUEVES

INUNDACIONES URBANAS Y DESBORDAMIENTO DE CUNETAS SON POSIBLES
COMENZANDO EL SABADO. EL RIESGO MODERADO DE CORRIENTES SUBMARINAS
CONTINUARA DURANTE LOS PROXIMOS DIAS.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR
INUNDACIONES...TROMBAS MARINAS Y CORRIENTES SUBMARINAS AL SERVICIO
NACIONAL DE METEOROLOGIA EN SAN JUAN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:49 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Rip Current Statements in Puerto Rico, 2016Rip Current Statements in U.S. Virgin Islands, 2016Every rip current statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.